Florida, 2009Flood in Florida, July 11, 2009
July 11, 2009 · NWS MLB · 1 event in 1 county or zone
A collision of the east coast and west coast sea breeze boundaries resulted in slow moving thunderstorms over Osceola County. The storms dumped excessive rainfall in a short period of time, resulting in flooding of many homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A collision of the east coast and west coast sea breeze boundaries resulted in slow moving thunderstorms over Osceola County. The storms dumped excessive rainfall in a short period of time, resulting in flooding of many homes. Some non-meteorological issues likely contributed to the property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 11, 1:26 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 11, 1:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT SAT JUL 11 2009
.DISCUSSION...
CURRENTLY-TONIGHT...RUC ANALYSIS SHOWS A WEAK LOW LEVEL TROUGH ACROSS
CENTRAL FLORIDA. THE GFS EVEN SHOWS A WEAK CYCLONIC CIRCULATION
DEVELOPING OVERNIGHT. MOISTURE CONVERGENCE WAS A LITTLE HIGHER
OVER NORTHERN SECTIONS AND THE CLOUD FIELDS HAVE BEEN BETTER
DEVELOPED. THEREFORE EXPECT SHOWERS/STORMS TO GET GOING EARLIEST
THERE AND BOUNDARIES SHOULD PROPAGATE CONVECTION INTO WEST CENTRAL
FLORIDA BY EVENING. HOWEVER WILL CARRY A SMALL POP AFTER 00Z FOR
ANY LINGERING POCKETS OF INSTABILITY.
THE SEA BREEZE IS PUSHING INLAND IN THE SOUTH TOO BUT CLOUD FIELDS
HAVE BEEN A LITTLE SLOWER TO MATURE. THEREFORE EXPECT THE MAIN
CHANCE FOR STORMS TO PUSH TO THE INTERIOR DURING MAX HEATING.
CONVECTION OFF WEST CENTRAL FLORIDA HAS PUSHED AN OUTFLOW BOUNDARY
BACK TO THE EAST AND DUE TO THE POSITION OF THE LOW LEVEL
TROUGH...THIS MAY HAPPEN OVER LAND AREAS TOO...SO WILL KEEP A
SMALL EVENING POP FOR COASTAL SECTIONS AS WELL AS THE INTERIOR.
SUNDAY...NOT A LOT OF CHANGE EXCEPT THAT TEMPS ALOFT MAY WARM AN
ADDITIONAL DEGREE. WITH A WEAK PRESSURE PATTERN CONTINUING ACROSS
THE AREA...THE HIGHEST RAIN CHANCES WILL BE ACROSS THE INTERIOR
AGAIN AS THE SEA BREEZE/OUTFLOW BOUNDARIES MERGE. THE GFS SHOWS
THE REMNANT LOW LEVEL CYCLONIC CIRCULATION ACROSS THE SOUTH
CENTRAL PENINSULA AND HAS THE HIGHEST MOISTURE THERE. HAVE GONE
WITH THE MAV POPS BUT THE NAM SHOWS THAT THE HIGHEST MOISTURE WILL
BE IN THE NORTH...SO THE INTERIOR NORTH POPS MAY NEED TO BE BUMPED
UP IN LATER FORECASTS.
MON-SAT...MODELS HAVE CHANGED LITTLE IN REGARDS TO THE PATTERN FOR
EARLY NEXT WEEK AS THE EAST COAST REMAINS UNDER PERSISTENT TROUGHY
PATTERN WITH SEVERAL SHORTWAVE ROTATING THROUGH THROUGHOUT THE WEEK.
THIS TRANSLATES TO SEVERAL FRONTS PENETRATING THE SOUTHEAST TO
VARYING DEGREES...KEEPING THE SFC RIDGE AXIS SUPPRESSED OVER SOUTH
FLORIDA.
THE NEXT SFC FRONTAL SYSTEM LOOKS TO MOVE INTO THE SOUTHEAST BY
MONDAY AFTERNOON AND SLIP AS FAR SOUTH AS N FLORIDA ON TUES. WINDS
WILL REMAIN FAIRLY LIGHT ALOFT...ALLOWING FOR THE DEVELOPMENT OF THE
SEA BREEZES IN THE AFTERNOON. BUMPED UP POPS TO NEAR CLIMO ON MONDAY
AT 30-40 PERCENT TO ACCOUNT FOR THE MODEL TRENDS TOWARDS
INSTABILITY. MED-XTD RANGE MODEL GUIDANCE CONTINUES WITH ITS BIAS IN
PREMATURELY REBUILDING LOW-MID LVL RIDGING ACROSS FL...SO HAVE KEPT
POPS ON TUESDAY...AND FOR THE REMAINDER OF THE WEEK...AT 40 PERCENT.
THE PERSISTENT TROUGHY PATTERN MAY WARRANT HIGHER POPS FOR MID WEEK
AT SOME POINT. ADDITIONALLY...THE OFFSHORE COMPONENT TO THE SFC
WINDS DOESNT LOOK TO BE STRONG ENOUGH TO PREVENT ECSB
FORMATION...THOUGH THE BDRY IS LKLY TO REMAIN CLOSER TO THE EAST
COAST THAN THE INTERIOR WITH A MORE SWLY COMPONENT TO THE STEERING
FLOW...SO POPS COULD BE EVEN A LTL HIGHER OVER THE EAST COAST COS.
&&
.AVIATION...CHANCE FOR IFR CONDITIONS IN STORMS SHOULD MAINLY BE
AT THE INTERIOR TERMINALS UNTIL ABOUT 23Z. CONVECTIVE INITIATION
ON MON IS NOT EXPECTED TO BE ANY EARLIER THAN TODAY SO THIS FAVORS
THE INTERIOR SITES FOR THE HIGHEST CHANCE FOR STORMS.
&&
.MARINE...WEAK PRESSURE PATTERN WILL CONTINUE THROUGH SUNDAY ALONG
WITH WEAK STEERING. THEREFORE THE CHANCE FOR STORMS AFFECTING THE
COAST/NEARSHORE WATERS IS LOW.
MON-THU...BIGGEST IMPACT ON MARINE FORECAST THROUGH NEXT WEEK
WILL BE THE RETURN OF OFFSHORE MOVING TSTMS IN THE AFTERNOONS FROM
TUES ONWARD AS THE STEERING FLOW SHIFTS BACK OUT OF THE SW. SW
FLOW DOESNT LOOK STRONG ENOUGH TO PREVENT DEVELOPMENT OF LATE
MORNING/AFTERNOON EAST COAST SEA BREEZE...AND THE PATTERN WILL BE
FOR SW WINDS IN THE OVERNIGHT AND MORNINGS BECOMING SE NEARSHORE
IN THE AFTERNOON. SEAS 1-2 FT NEARSHORE...2-3 FT OFFSHORE. &&
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 89 72 91 / 20 20 20 30
MCO 72 90 73 92 / 20 40 20 30
MLB 71 88 74 90 / 20 40 20 30
VRB 71 89 72 91 / 20 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...LASCODY
LONG TERM....MOSES
Hazardous weather outlook, Jul 11, 5:39 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
639 AM EDT SAT JUL 11 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-111800-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
639 AM EDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A CHANGE OF THE WEATHER PATTERN WILL BEGIN TODAY AS THE PERSISTENT
AREA OF LOW PRESSURE THAT HAS BEEN OVER CENTRAL FLORIDA FOR THE
PAST WEEK FINALLY TRANSITIONS OFFSHORE. AS A WEAK HIGH PRESSURE
RIDGE LIFTS NORTHWARD TOWARD CENTRAL FLORIDA...LIGHT ONSHORE WINDS
WILL DEVELOP...BECOMING ENHANCED BY SEA BREEZES THIS AFTERNOON.
HOWEVER...PLENTIFUL MOISTURE REMAINS IN PLACE AND WITH A GREATER
AMOUNT OF SUNSHINE AND SURFACE HEATING TODAY...A HIGH COVERAGE OF
STORMS WILL DEVELOP ONCE AGAIN. ISOLATED STORMS WILL FORM BY MID
DAY...MOST LIKELY NEAR THE EAST COAST AND NEAR SOME OF THE LARGER
INLAND LAKES. STORM COVERAGE WILL INCREASE DURING THE AFTERNOON AS
BREEZE BOUNDARIES INTERACT. STORMS WILL SHIFT INLAND DURING THE
AFTERNOON...BUT WEAK WESTERLY STEERING WINDS WILL BRING SOME
STORMS BACK TOWARD THE EAST COAST LATER IN THE AFTERNOON. FREQUENT
CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL WILL OCCUR WITH SOME STORMS. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE...WITH DAMAGING WINDS OF 60 MPH AND PENNY SIZED HAIL.
PLAN AHEAD FOR THE ONSET OF LIGHTNING BY IDENTIFYING A CLOSE AND
SECURE SHELTER THAT YOU CAN QUICKLY MOVE TO IF A STORM APPROACHES
WHILE OUTSIDE.
...FLOOD IMPACT...
HIGH MOISTURE LEVELS AND SLOW MOVING STORMS WILL RESULT IN
LOCALIZED AREAS OF TEMPORARY ROADWAY...URBAN...AND LOWLAND
FLOODING.
...RIP CURRENT IMPACT...
A TWO TO THREE FOOT SWELL WILL PRODUCE A MODERATE RIP CURRENT
THREAT AT AREA BEACHES TODAY. CHECK WITH LIFEGUARDS BEFORE
ENTERING THE SURF.
...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORM DEVELOPMENT WILL OCCUR NEAR THE INTRACOASTAL
WATERWAYS AND BEACHES FROM MID DAY TO EARLY AFTERNOON...BEFORE
MOVING SLOWLY INLAND. LATER THIS AFTERNOON...SOME STORMS MAY MOVE
BACK TOWARDS OR OFFSHORE THE EAST COAST...BRINGING A THREAT OF
WIND GUSTS OF 30 TO 40 KNOTS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED LIGHTNING STORMS WILL AFFECT EAST CENTRAL FLORIDA EACH
AFTERNOON. AFTER A LOWER COVERAGE OF STORMS SUNDAY AND MONDAY...AN
INCREASE IN THE AMOUNT OF AFTERNOON STORMS IS FORECAST FOR MUCH OF
NEXT WEEK. OF ALL WEATHER HAZARDS...LIGHTNING POSES THE GREATEST
DANGER TO SAFETY DURING THE FLORIDA SUMMER. PLAN AHEAD...AND STAY
SAFE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
AT 1 800 6 8 3 4 4 6 8 THEN PRESS 2 4 1
SPRATT
In the hours before
Local storm report, Jul 11, 1:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG PALM SHORES 28.19N 80.66W
07/10/2009 BREVARD FL LAW ENFORCEMENT
OFF DUTY LAW ENFORCEMENT OFFICER REPORTED FOUR 28-32 FOOT
SAILBOATS TORN FROM MOORINGS AND TOSSED ONTO WEST BANK OF
INDIAN RIVER JUST NORTH OF PINEDA CAUSEWAY.
&&
JRCLocal storm report, Jul 11, 1:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 SW PATRICK AIRFORCE B 28.21N 80.64W
07/10/2009 BREVARD FL LAW ENFORCEMENT
BOAT BLOWN OVER AND PARTIALLY CAPSIZED NEAR EAST SHORE OF
INDIAN RIVER JUST SOUTH OF PINEDA CAUSEWAY.
&&
JRCFlood, Osceola
- When
- July 11, 3:00 PM EST to 4:30 PM EST
- Where
- Osceola County, 1.38 mi W of Kissimmee to 1.15 mi NNE of Kissimmee Arpt
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- Emergency Manager
- Coordinates
- 28.301, -81.423
A small area of very heavy rain produced 4-5 inches in less than 2 hours which resulted in a rapid accumulation of deep water. One hundred and nine homes were flooded, with 16 receiving major damage. The most significant flooding affected about a 20 square block area. The flooding of the homes was likely due in part to the lack of a modern storm water management system and some storm drain blockages.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
- Hail in Kansas, July 11, 2009$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171409.